Lightning, Columbia
- When
- May 21, 7:35 AM CST
- Where
- Columbia County, Rio
- Property damage
- $100,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.467, -89.334 (the zone’s center; the record gives no point)
Lightning struck a 154-year-old church, resulting in a fire that substantially damaged the structure. About one-third of the roof was dmaged as well as the inside contents underneath the hole.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MKX wrote it up.
Lightning struck a 154-year-old church, resulting in a fire that substantially damaged the structure. About one-third of the roof was dmaged as well as the inside contents underneath the hole.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before the first event at May 21, 2:00 AM CST, 5 hours 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 300 AM CDT MON MAY 21 2001 FORECAST FOCUS IS ON PCPN TRENDS TDA...THEN ON TRANSITION TO RATHER COOL STRETCH OF WX AS UPR LOW SETTLES IN FOR MUCH OF THE WEEK. IN THE SHORT TERM...MOST OF CWA COVERED BY RN SHIELD ERLY THIS MRNG. MODELS STILL AGREE RN SHUD BE WDSPRD UNTIL SFC CDFNT AND LEAD UPR SHRTWV PASS THRU HERE ABT MIDDAY OR SHRTLY THEREAFTER. AXIS OF NEG LI'S POKES UP INTO SE WI AHD OF FNT...SO TSTMS ALSO RMN A THREAT AT LEAST TIL FROPA. SWODY1 OTLK E OF HERE...SO WL REFRAIN FM ANY SVR WORDING ATTM. THERE SHUD THEN BE A BRK IN THE PCPN ACTION LATER THIS AFTN INTO TNGT BEFORE MAIN UPR TROF DROPS IN. ETA SHWS ANOTHER SLUG OF PVA...INCRG FM 6 TO 31 UNITS...SWEEPING THRU LATER TNGT AS UPR LOW CLOSES OFF OVR NRN WI. NEED AT LEAST A CHC OF RN DURG THAT TIME. MAIN SURGE OF COLDER AIR HOLDS OFF TIL AFTER THAT. WITH THIS DLA...WL KP TMPS FAIRLY WM TDA ESPCLY WITH THE MILD START. BUT NEED TO ALLOW FOR MAXES BEING HELD DOWN SOME BY CLDS/PCPN. COOL AND OCCASIONALLY SHWRY WX PAT TO TAKE OVR TMRW AS UPR LOW TAKES UP RESIDENCE OVHD. WL LEAN TWD COOL SIDE OF FWC MAXES WITH H8 TMPS PROPGGED TO BE FLIRTING WITH THE ZERO MARK. .MKX...NONE. NJ
WIZ046-047-051-052-056>060-062>072-211600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 546 AM CDT MON MAY 21 2001 ...HAZARDOUS WEATHER OUTLOOK... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... THREAT... THERE IS NO RISK OF SEVERE THUNDERSTORMS TODAY OR TONIGHT FOR SOUTH CENTRAL OR SOUTHEAST WISCONSIN. DISCUSSION... A LOW PRESSURE SYSTEM WILL TRACK ACROSS WISCONSIN TODAY AND DRAG A COLD FRONT ACROSS THE AREA. SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DIMINISH THIS AFTERNOON. MARGINAL INSTABILTY SHOULD KEEP THE THUNDERSTORMS BELOW SEVERE LEVELS. SPOTTER ACTIVATION... STORM SPOTTER GROUPS WILL LIKELY NOT BE NEEDED TODAY OR TONIGHT. OUTLOOK FOR TUESDAY... THERE IS NO RISK OF SEVERE THUNDERSTORMS FOR SOUTH CENTRAL OR SOUTHEAST WISCONSIN. COLLAR
The national radar mosaic for the moment the first event began.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2001Every state in 2001This day in weather historyWarnings in Wisconsin, May 2001
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5255889.